Alert archive / Nebraska / Special Weather Statements in 2016

Special Weather Statement, NWS Omaha, NE

July 19, 2016Cedar County, Nebraska

NWS Omaha, NE issued this special weather statement at Jul 19, 2016, 3:52 AM CDT for Cedar County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 3:52 AM CDT (08:52 UTC)
Expired
Jul 19, 2016, 4:15 AM CDT
In force
23 min
Issued by
NWS Omaha, NE

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1281 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

888 
WWUS83 KOAX 190852
SPSOAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
352 AM CDT TUE JUL 19 2016
 
NEZ011-012-017-190915-
KNOX NE-CEDAR NE-PIERCE NE-
352 AM CDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR...NORTHEASTERN PIERCE AND
EASTERN KNOX COUNTIES UNTIL 415 AM CDT...

AT 351 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES SOUTH OF TABOR TO 5 MILES WEST OF
RANDOLPH. MOVEMENT WAS EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...RANDOLPH...WAUSA...COLERIDGE...WYNOT...LAUREL...
CROFTON...PLEASANT VALLEY...FORDYCE...BELDEN...ST. HELENA...MAGNET...
MCLEAN...OBERT...GAVINS POINT DAM AND CAMPGROUNDS...CAMP ASSURANCE...
LEWIS AND CLARK STATE RECREATION AREA...
THE HIGHWAY 81 AND 20 JUNCTION...
BROOKY BOTTOM AND ST. HELENA BOAT DOCK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 180 AND 212.
 HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 370 AND 398.

LAT...LON 4285 9729 4285 9723 4281 9721 4277 9713
      4277 9704 4274 9701 4243 9702 4234 9751
      4285 9775 4284 9767 4286 9761 4285 9756
      4285 9744 4287 9742 4285 9736 4287 9731
TIME...MOT...LOC 0851Z 258DEG 29KT 4288 9768 4237 9746 

$$

MILLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:18 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 18, 11:18 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1118 PM CDT MON JUL 18 2016

.SHORT TERM...(tonight through Thursday)
Issued at 344 PM CDT Mon Jul 18 2016

Early afternoon water vapor imagery and 12z upper-air analysis
indicate building mid-level heights from the central High Plains
into the lee of the Canadian Rockies, downstream from an upper low
over the northeast Pacific. In the low levels, weak warm advection
atop a composite boundary (combination of outflow and the synoptic
front) has maintained regenerative thunderstorm development over
portions of east-central and southeast Nebraska into southwest
Iowa. These storms have not been well handled by short-term
numerical guidance, casting uncertainty as to how long they will
persist. Current thinking is that low-level flow will become
increasingly divergent late this afternoon into evening owing to
the continued deepening of a lee trough over the High Plains,
potentially signaling an end to this convective activity.

Tonight into Tuesday, a low-amplitude perturbation will emerge
into the central High Plains from the Rockies, contributing to an
increase in thunderstorm coverage from southwest South Dakota into
northeast Colorado. The interaction between a nocturnally
strengthening LLJ and active cold pools associated with this
convection should promote MCS formation which will likely impact
northeast Nebraska after midnight where we will maintain likely
POPs. Storms could linger across portions of the area on Tuesday
(analogous to today), before dissipating or shifting to the
east/southeast.

Wednesday and Thursday, pronounced ridging will exist from an
upper high over the Ozark Plateau into north-central CONUS with
the warmest low-level air mass initially over the High Plains
migrating into the mid Missouri Valley. Highs on Wednesday will
be in the mid to upper 90s, with around 100 degrees expected at
many locations on Thursday. When combined with dewpoints in the
mid 60s to lower to mid 70s, heat indices will approach 105-110F
Wednesday and possibly exceed 110F along the Missouri River on
Thursday. Given these expected conditions, we will issue an
excessive heat watch which will be valid from late Wednesday
morning to Friday evening.

.LONG TERM...(Thursday night through Monday)
Issued at 344 PM CDT Mon Jul 18 2016

By Friday, 12z medium-range guidance suggests that mid-level
heights will be suppressed by the first in a series of low-
amplitude short-wave troughs translating through the northern
Plains. An associated cold front will progress through the
northern High Plains into the mid Missouri Valley with our CWA
remaining in the warm sector through the peak of the diurnal
heating cycle. As a result, we will likely see high temperatures
in the upper 90s to around 100 with heat indices approaching
110F.

Friday night into Saturday, the aforementioned cold front
will settle south into the area, resulting in slightly
cooler temperatures and a chance of thunderstorms. Thereafter,
model guidance begins to diverge on the evolution of the upper-
air pattern and the movement of the associated cold front. The
12z ECMWF depicts a much more amplified pattern, effectively
driving the cold front into the Ozarks. In contrast, the 12z GFS
stalls the boundary over our area Sunday before lifting it north
on Monday. As such, we will only include off-and-on slight-chance
POPS Saturday night into Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1113 PM CDT Mon Jul 18 2016

Convective complex over western Nebraska at the start of the
period is expected to continue to spread east through 12z with
chance of storms reaching KOFK 09z-12z and KOMA 12z-15z. KLNK
looks to remain south and west of activity if model solutions work
out. VFR conditions then prevail after 15z.

&&

.OAX Watches/Warnings/Advisories...
NE...Excessive Heat Watch from Wednesday morning through Friday
     evening for NEZ011-012-015>018-030>034-042>045-050>053-
     065>068-078-088>093.

IA...Excessive Heat Watch from Wednesday morning through Friday
     evening for IAZ043-055-056-069-079-080-090-091.

&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Fobert
Hazardous weather outlook, Jul 18, 4:35 PM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 PM CDT MON JUL 18 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
435 PM CDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THERE WILL BE AN INCREASING CHANCE OF THUNDERSTORMS LATE TONIGHT
FOR MAINLY NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA. STORMS ARE
MOST LIKELY AFTER MIDNIGHT INTO TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

HOT AND HUMID WEATHER IS EXPECTED BY MID TO LATE WEEK WITH
AFTERNOON HEAT INDEX VALUES RISING INTO THE 100S IN MANY AREAS.
AN EXCESSIVE HEAT WATCH HAS BEEN ISSUED FOR WEDNESDAY AFTERNOON
THROUGH FRIDAY AFTERNOON. HIGHEST HEAT INDEX VALUES DURING THE
AFTERNOON PERIODS EACH OF THE DAYS COULD RANGE FROM 105 TO 110.
VERY WARM OVERNIGHT TEMPERATURES ARE ALSO EXPECTED DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

FOBERT

In the hours before

Special weather statement, Jul 19, 3:52 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
352 AM CDT TUE JUL 19 2016

NEZ011-012-017-190915-
KNOX NE-CEDAR NE-PIERCE NE-
352 AM CDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR...NORTHEASTERN PIERCE AND
EASTERN KNOX COUNTIES UNTIL 415 AM CDT...

AT 351 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES SOUTH OF TABOR TO 5 MILES WEST OF
RANDOLPH. MOVEMENT WAS EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...RANDOLPH...WAUSA...COLERIDGE...WYNOT...LAUREL...
CROFTON...PLEASANT VALLEY...FORDYCE...BELDEN...ST. HELENA...MAGNET...
MCLEAN...OBERT...GAVINS POINT DAM AND CAMPGROUNDS...CAMP ASSURANCE...
LEWIS AND CLARK STATE RECREATION AREA...
THE HIGHWAY 81 AND 20 JUNCTION...
BROOKY BOTTOM AND ST. HELENA BOAT DOCK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 180 AND 212.
 HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 370 AND 398.

LAT...LON 4285 9729 4285 9723 4281 9721 4277 9713
      4277 9704 4274 9701 4243 9702 4234 9751
      4285 9775 4284 9767 4286 9761 4285 9756
      4285 9744 4287 9742 4285 9736 4287 9731
TIME...MOT...LOC 0851Z 258DEG 29KT 4288 9768 4237 9746

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:16 AM CDTSpecial Weather StatementOAXCedar29 min
Jul 19, 3:53 PM CDTExcessive Heat WarningOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more4 days
Jul 19, 11:05 AM CDTSpecial Weather StatementOAXShelby25 min
Jul 19, 11:26 AM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby34 min

Nearby

Special Weather Statements in Nebraska, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.